Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 10, 2020, 12:16 PM PDT for 4 counties in Nevada. It took effect at Aug 11, 2020, 11:00 AM PDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 12:16 PM PDT (19:16 UTC)
- In effect from
- Aug 11, 2020, 11:00 AM PDT
- Expired
- Aug 11, 2020, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:41 PM PDT | TSTM WND GST 59 | 5.1 E Golconda, NV | MESONET STATION GCRNV 5.1 E GOLCONDA (NV DOT). |
| Aug 11, 5:41 PM PDT | TSTM WND GST 59 | 5 Ese Golconda, NV | MESONET STATION GCSNV 5.1 E GOLCONDA (NV DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3662 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375 WWUS85 KLKN 101916 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1216 PM PDT Mon Aug 10 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT... NVZ437-130400- /O.UPG.KLKN.FW.A.0010.200811T1800Z-200812T0300Z/ /O.NEW.KLKN.FW.W.0018.200811T1800Z-200812T0300Z/ /O.NEW.KLKN.FW.A.0011.200812T1900Z-200813T0400Z/ Humboldt County-Quinn- 1216 PM PDT Mon Aug 10 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 437... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 437... The National Weather Service in Elko has issued a Red Flag Warning for thunderstorms and gusty outflow winds, which is in effect from 11 AM to 8 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. A Fire Weather Watch has also been issued for Wednesday. This Fire Weather Watch for gusty winds and low relative humidity is in effect from Wednesday afternoon through Wednesday evening. * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds...Southwest 5 to 15 mph with gusts around 30 mph. * Relative Humidity...As low as 8 percent. * Thunderstorm Coverage...Isolated dry thunderstorms are expected Tuesday afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds...Gusty and erratic winds of 50 mph will be possible with any thunderstorm. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$ NVZ424-438-469-470-120300- /O.UPG.KLKN.FW.A.0010.200811T1800Z-200812T0300Z/ /O.NEW.KLKN.FW.W.0018.200811T1800Z-200812T0300Z/ Southeastern Humboldt County and northern Lander County- W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 1216 PM PDT Mon Aug 10 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT TUESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...438...469 AND 470... The National Weather Service in Elko has issued a Red Flag Warning for thunderstorms and gusty outflow winds, which is in effect from 11 AM to 8 PM PDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 424 Southeastern Humboldt County and northern Lander County...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Winds...West 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 12 percent. * Thunderstorm Coverage...Isolated dry thunderstorms are expected Tuesday afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds...Gusty and erratic winds of 50 mph will be possible with any thunderstorm. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
512 WWUS85 KLKN 112126 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 226 PM PDT Tue Aug 11 2020 NVZ437-121530- /O.UPG.KLKN.FW.A.0011.200812T1900Z-200813T0400Z/ /O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/ /O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/ Humboldt County-Quinn- 226 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 437... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 437... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds, low relative humidity, and dry thunderstorms. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds Today...Southwest 10 to 15 mph with gusts up to 25 mph. * Winds Wednesday...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Thunderstorm Coverage today...Isolated dry thunderstorms this afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds today...Gusty and erratic winds of 50 mph will be possible with any thunderstorm today. * Impacts today...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth today. * Impacts Wednesday...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ424-438-121530- /O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/ /O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/ Southeastern Humboldt County and northern Lander County- W Elko County, N Eureka and Lander Counties N of I80- 226 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 424...438... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 424 AND 438... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds, low relative humidity, and dry thunderstorms. * Affected Area...Today: Fire Zone 424 and 438 for dry thunderstorms. * Affected Area...Wednesday: Fire Zone 424 and 438 for winds and low RH. * Winds today...Southwest 10 to 15 mph with gusts up to 20 mph. * Winds Wednesday...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 7 percent. * Thunderstorm Coverage today...Isolated dry thunderstorms this afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds today...Gusty and erratic winds of 50 mph will be possible with any thunderstorm. * Impacts today...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. * Impacts Wednesday...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ469-470-120300- /O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/ Central Elko County-Eastern Elko County- 226 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * Affected Area...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated dry thunderstorms are expected this afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds...Gusty and erratic winds of 50 mph will be possible with any thunderstorm. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 10, 6:40 AM PDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 10, 6:40 AM PDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Elko NV 640 AM PDT Mon Aug 10 2020 .SYNOPSIS...SYNOPSIS...Thunderstorms return to the area today, lasting through Wednesday. Thereafter, dry and warm conditions through the upcoming weekend. && .UPDATE...Updated the POP and Wx grids to depict activity starting a little earlier than expected as MESAT and sounding indicate a unstable layer aloft this morning. Based on current thunderstorm probability, believe eastern Elko county is first to see some lightning between 18-21Z. PWAT values came in at .57 for the sounding which what was expect. No update required for the fire zones or headlines. && .PREV DISCUSSION... /ISSUED AT 255 AM / SYNOPSIS...Thunderstorms return to the area today, lasting through Wednesday. Thereafter, dry and warm conditions through the upcoming weekend. SHORT TERM...This morning through Tuesday Rest of this morning. Water vapor depicts an area of mid-level moisture stretching from NW Nye to the NE corner of the state. In this area, PWAT values of .5 to .6 inches reside. On both sides of this drier, more stable air exist. At the surface, a dry line still exist over the CWA, separating somewhat moist airmass in northern NV to a drier ones in central NV. Additional moisture is bing pulled or rotating into the area from west by an upper level circulation off the CA central coast, and a approaching small area of lower 1.0 PV heights from the northwest. Today (Monday)..As additional moisture is pulled/rotate into the area that above mention dry line becomes more ENE to WSW oriented in far eastern NV. This also due to an elongated area of lower 1.0 PV heights along the subtropical jet lifting northeast into southern NV as that above mentioned upper level circulation pulls further away from the CA central coast. This increases the shear slightly over central NV. Additionally, that area of lower 1.0 PV digs southeast in north eastern corner of Nevada. All together, isolated thunderstorms are likely, with most of them on the dry side. All high resolution models/blends indicate convection fires off in NW Nye/SW Lander before stronger cells with slightly higher storm motions in NE Nevada later. NBM and NBM exp t-storms probs also agree on this. Expecting the cells in central NV to remain nearly stationary or drift to the south due to light flow in the mid levels. Tomorrow...that elongated area of lower 1.0 PV heights lifts and weakens over northern Nevada, which places the sub-tropical jet touching the southern CWA boundary. All of this helps to either maintain the mid-level moisture present or pull some in from the west. This increases the PWAT values north of US 50 near .75 inches while keeping areas south in the .35 to .45 inch range. As an approaching cold front from the Pacific NW nears the area by afternoon,the subtropical jet is pulled even further northward, increasing the vertical sheer and storm motion...plus placing NE Nevada in a favorable quadrant the jet. Due to these factors, expected isolated to scattered thunderstorms north of US 6 with a few dropping some decent rainfall, especially towards the evening hours when the lower level moisten up further (dropping LCL below 600mb and increasing PWATs up to .80 inches in some area). As for temperatures, a slight drop in highs today due to more cloud cover (still in the 90s). After a mild Monday night (most areas in the 60s with West Wendover staying in the 70s), high temperatures on Tuesday drop a little further from their Monday values (80s to low 90s), mainly due to convection. LONG TERM...Tuesday night through Monday. Little real change from earlier forecast. Hot, generally dry. Synoptically, strong ridge over the deep southwest with 591 dm center will slowly retrogress and build northwest into the Great Basin through the period, as a large Pacific Northwest short wave moves east. Wednesday, dynamics and moisture with the departing wave will brush northeast Nevada for hybrid wet/dry storms. We're gonna struggle to have much in the way of upper dynamics to ventilate the push from surface heat. And the ridge will cut off most lower level moisture as the axis builds in. By late in the period the high become centered near Ely with a 597 dm center. The models pretty well agree on this. Highs in the lower 90s/upper 80s Wednesday will build back up to mid 90s to near 100 by late in the period. Low generally in the 50s, with the exception of the higher valleys prone to radiative nights. Wild Horse hit 36 this morning despite reaching 87 this afternoon. Typical dry August weather in the northern Great Basin. AVIATION....General VFR conditions will continue over the TAF sites on Monday with afternoon wind gusts of 15 to 20 kts and high density altitudes due to max temps in the 90s. Cumulus buildups will increase Monday afternoon and early evening over central Nevada between northern (KWMC, KBAM, & KEKO) and southern (KELY & KTPH) TAF sites where a few en route dry thunderstorms could develop. Outlook for Tuesday: increasing isolated to scattered dry storm coverage especially north of US-50 along the I-80 corridor. FIRE WEATHER...Isolated dry thunderstorms are expected today as moisture increases and conditions aloft become slightly more unstable. Conditions are most favorable in NE Nevada. By tomorrow, approaching cold front brings more widespread area of thunderstorms. The challenge tomorrow is whether coverage of dry thunderstorms becomes scattered. The limiting factor continues to be storm motion, which weak/low (especially across southern zones)...although it increases by late afternoon/evening across NE Nevada. Additionally, the storms may transition to wet as the lower layers of the atmosphere moisten up by late afternoon. Bottom line...continue with the fire weather watch for the northern zones but this is a border line event. Another round of thunderstorms in far eastern Nevada is expected on Wednesday before dry conditions return area wide Thursday through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday evening for Central Elko County-Eastern Elko County-Humboldt County- Quinn-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. && 85/95
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:16 PM PDT | Fire Weather Watch | LKN | Humboldt | 26 hr |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.